Alert archive / Nevada / Winter Storm Warnings in 2009
Winter Storm Warning 4, NWS Reno, NV
NWS Reno, NV issued this winter storm warning at Oct 4, 2009, 12:04 AM PDT for Lyon County, Mineral County, Nevada. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2009, 12:04 AM PDT (07:04 UTC)
- Expired
- Oct 4, 2009, 7:59 AM PDT
- In force
- 8 hr
- Issued by
- NWS Reno, NV
Counties Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 7.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2455 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS45 KREV 040704 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 1204 AM PDT SUN OCT 4 2009 NVZ001-041500- /O.NEW.KREV.WS.W.0004.091004T0704Z-091004T1500Z/ MINERAL AND SOUTHERN LYON COUNTIES- INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY 1204 AM PDT SUN OCT 4 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 8 AM PDT SUNDAY FOR HEAVY SNOW... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 8 AM PDT SUNDAY. * A BAND OF SNOW FROM WELLINGTON TO NORTH OF SCHURZ CONTINUES TO PRODUCE MODERATE TO HEAVY SNOW DOWN TO THE VALLEY FLOORS. THIS SNOW BAND WILL MOVE EAST AND WEAKEN AFTER SUNRISE. * TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ON THE VALLEY FLOORS...WITH 3 TO 6 INCHES ABOVE 5000 FEET. * IMPACTS: STEADY MODERATE SNOW WITH BURSTS OF HEAVY SNOW WILL CAUSE TRAVEL DIFFICULTIES ON STATE ROAD 208 BETWEEN WELLINGTON AND MASON...STATE ROAD 338 NORTH OF SWEETWATER SUMMIT AND ALONG ALTERNATE HIGHWAY 95 SOUTH OF WABUSKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ CAZ070-NVZ005-041515- /O.CON.KREV.WW.Y.0015.091004T1200Z-091005T0600Z/ SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY- INCLUDING THE CITIES OF...CEDARVILLE...FORT BIDWELL 1204 AM PDT SUN OCT 4 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 PM PDT SUNDAY... A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT FROM 5 AM TO 11 PM PDT SUNDAY. * AN UNSEASONABLY COLD LOW PRESSURE SYSTEM WILL REMAIN OVER THE SURPRISE VALLEY AND FAR NORTHERN WASHOE COUNTY THROUGH SUNDAY EVENING. LIGHT TO MODERATE SNOW WILL DEVELOP EARLY SUNDAY MORNING AND CONTINUE THROUGH SUNDAY EVENING. * TOTAL SNOW ACCUMULATIONS OF 2 TO 5 INCHES WILL AFFECT AREAS ABOVE 5000 FEET...WITH UP TO 3 INCHES POSSIBLE IN THE SURPRISE VALLEY. * SNOW LEVELS WILL REMAIN NEAR VALLEY FLOORS...BUT COULD RISE AS HIGH AS 5000 FEET FOR A FEW HOURS SUNDAY AFTERNOON. * STEADY LIGHT TO MODERATE SNOW WILL CAUSE TRAVEL DIFFICULTIES ON HIGHWAY 299...AND UNPAVED ROADS IN NORTHERN WASHOE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS AND RECREATIONAL ACTIVITIES. MOTORISTS SHOULD SLOW DOWN AND USE CAUTION. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ GMCGUIRE HTTP://WEATHER.GOV/RENO
3 follow-up statements
000 WWUS45 KREV 041000 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 300 AM PDT SUN OCT 4 2009 NVZ001-041500- /O.CON.KREV.WS.W.0004.000000T0000Z-091004T1500Z/ MINERAL AND SOUTHERN LYON COUNTIES- INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY 300 AM PDT SUN OCT 4 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING FOR HEAVY SNOW... A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING. * A BAND OF SNOW NORTH OF A LINE FROM SWEETWATER SUMMIT TO HAWTHORNE CONTINUES TO PRODUCE LIGHT TO MODERATE SNOW DOWN TO THE VALLEY FLOORS. THIS SNOW BAND WILL MOVE EAST AND WEAKEN THROUGH 8 AM. * TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ON THE VALLEY FLOORS...WITH 3 TO 6 INCHES ABOVE 5000 FEET. * IMPACTS: ACCUMULATING SNOW WILL CAUSE TRAVEL DIFFICULTIES ON STATE ROAD 208 BETWEEN WELLINGTON AND MASON...STATE ROAD 338 SOUTH OF WELLINGTON AND ALONG HIGHWAY 95 AND ALTERNATE HIGHWAY 95 SOUTH OF WABUSKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ NVZ003-041800- /O.NEW.KREV.LE.Y.0001.091004T1000Z-091004T1800Z/ GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITY OF...SPARKS 300 AM PDT SUN OCT 4 2009 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 11 AM PDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE EFFECT SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM PDT THIS MORNING. * A LAKE ENHANCED BAND OF SNOW DEVELOPED THIS MORNING EAST OF LAKE TAHOE AND CONTINUES TO PRODUCE LIGHT TO MODERATE SNOW BETWEEN GARDNERVILLE AND CARSON CITY. THIS BAND IS EXPECTED TO WEAKEN LATER THIS MORNING. * TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED DOWN TO VALLEY FLOORS BETWEEN GARDNERVILLE AND CARSON CITY...WITH THE HIGHEST ACCUMULATIONS EXPECTED NEAR AND WEST OF MINDEN. * IMPACTS: STEADY LIGHT TO MODERATE SNOW WILL CAUSE TRAVEL DIFFICULTIES ON HIGHWAY 395 BETWEEN CARSON CITY AND HOLBROOK JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE EFFECT SNOW ADVISORY MEANS LAKE-EFFECT SNOW IS FORECAST THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. LAKE-EFFECT SNOW SHOWERS TYPICALLY ALIGN THEMSELVES IN BANDS AND WILL LIKELY BE INTENSE ENOUGH TO DROP SEVERAL INCHES IN LOCALIZED AREAS. USE CAUTION WHEN TRAVELING. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ CAZ070-NVZ005-041800- /O.CON.KREV.WW.Y.0015.091004T1200Z-091005T0600Z/ SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY- INCLUDING THE CITIES OF...CEDARVILLE...FORT BIDWELL 300 AM PDT SUN OCT 4 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR SNOW... A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. * AN UNSEASONABLY COLD LOW PRESSURE SYSTEM WILL REMAIN OVER THE SURPRISE VALLEY AND FAR NORTHERN WASHOE COUNTY THROUGH THIS EVENING. LIGHT TO MODERATE SNOW WILL DEVELOP THIS MORNING AND CONTINUE THROUGH THIS EVENING. * TOTAL SNOW ACCUMULATIONS OF 2 TO 5 INCHES WILL AFFECT AREAS ABOVE 5000 FEET...WITH UP TO 3 INCHES POSSIBLE IN THE SURPRISE VALLEY. * SNOW LEVELS WILL REMAIN NEAR VALLEY FLOORS...BUT COULD RISE AS HIGH AS 5000 FEET FOR A FEW HOURS THIS AFTERNOON. * STEADY LIGHT TO MODERATE SNOW WILL CAUSE TRAVEL DIFFICULTIES ON HIGHWAY 299...AND UNPAVED ROADS IN NORTHERN WASHOE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS AND RECREATIONAL ACTIVITIES. MOTORISTS SHOULD SLOW DOWN AND USE CAUTION. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ GMCGUIRE HTTP://WEATHER.GOV/RENO
000 WWUS45 KREV 041109 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 409 AM PDT SUN OCT 4 2009 NVZ001-041500- /O.CON.KREV.WS.W.0004.000000T0000Z-091004T1500Z/ MINERAL AND SOUTHERN LYON COUNTIES- INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY 409 AM PDT SUN OCT 4 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING FOR HEAVY SNOW... A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING. * A BAND OF SNOW NORTH OF A LINE FROM SWEETWATER SUMMIT TO HAWTHORNE CONTINUES TO PRODUCE LIGHT TO MODERATE SNOW DOWN TO THE VALLEY FLOORS. THIS SNOW BAND WILL MOVE EAST AND WEAKEN THROUGH 8 AM. * TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ON THE VALLEY FLOORS...WITH 3 TO 6 INCHES ABOVE 5000 FEET. * IMPACTS: ACCUMULATING SNOW WILL CAUSE TRAVEL DIFFICULTIES ON STATE ROAD 208 BETWEEN WELLINGTON AND MASON...STATE ROAD 338 SOUTH OF WELLINGTON AND ALONG HIGHWAY 95 AND ALTERNATE HIGHWAY 95 SOUTH OF WABUSKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ NVZ002-041800- /O.EXA.KREV.LE.Y.0001.000000T0000Z-091004T1800Z/ GREATER LAKE TAHOE AREA- 409 AM PDT SUN OCT 4 2009 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 11 AM PDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE EFFECT SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM PDT THIS MORNING. * A LAKE ENHANCED BAND OF SNOW OVER THE SOUTHEAST PORTION OF LAKE TAHOE WILL CONTINUE TO PRODUCE LIGHT TO MODERATE SNOW BETWEEN GLENBROOK AND STATELINE. THIS BAND IS EXPECTED TO WEAKEN BY 11 AM. * TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED BETWEEN GLENBROOK AND STATELINE...WITH 4 TO 6 INCHES ABOVE 7000 FEET INCLUDING KINGSBURY GRADE. * IMPACTS: STEADY LIGHT TO MODERATE SNOW WILL CAUSE TRAVEL DIFFICULTIES ON HIGHWAY 50 BETWEEN STATELINE AND GLENBROOK AND EAST ON HIGHWAY 50 OVER KINGSBURY GRADE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE EFFECT SNOW ADVISORY MEANS LAKE-EFFECT SNOW IS FORECAST THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. LAKE-EFFECT SNOW SHOWERS TYPICALLY ALIGN THEMSELVES IN BANDS AND WILL LIKELY BE INTENSE ENOUGH TO DROP SEVERAL INCHES IN LOCALIZED AREAS. USE CAUTION WHEN TRAVELING. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ NVZ003-041800- /O.CON.KREV.LE.Y.0001.000000T0000Z-091004T1800Z/ GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITY OF...SPARKS 409 AM PDT SUN OCT 4 2009 ...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING. * A LAKE ENHANCED BAND OF SNOW FROM THE SOUTHEAST PORTION OF LAKE TAHOE WILL CONTINUE TO PRODUCE LIGHT TO MODERATE SNOW BETWEEN GARDNERVILLE AND CARSON CITY. THIS BAND IS EXPECTED TO WEAKEN BY 11 AM. * TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED DOWN TO VALLEY FLOORS BETWEEN GARDNERVILLE AND CARSON CITY...WITH THE HIGHEST ACCUMULATIONS EXPECTED NEAR AND WEST OF MINDEN. * IMPACTS: STEADY LIGHT TO MODERATE SNOW WILL CAUSE TRAVEL DIFFICULTIES ON HIGHWAY 395 BETWEEN CARSON CITY AND HOLBROOK JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE EFFECT SNOW ADVISORY MEANS LAKE-EFFECT SNOW IS FORECAST THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. LAKE-EFFECT SNOW SHOWERS TYPICALLY ALIGN THEMSELVES IN BANDS AND WILL LIKELY BE INTENSE ENOUGH TO DROP SEVERAL INCHES IN LOCALIZED AREAS. USE CAUTION WHEN TRAVELING. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ CAZ070-NVZ005-041915- /O.CON.KREV.WW.Y.0015.091004T1200Z-091005T0600Z/ SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY- INCLUDING THE CITIES OF...CEDARVILLE...FORT BIDWELL 409 AM PDT SUN OCT 4 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. * AN UNSEASONABLY COLD LOW PRESSURE SYSTEM WILL REMAIN OVER THE SURPRISE VALLEY AND FAR NORTHERN WASHOE COUNTY THROUGH THIS EVENING. LIGHT TO MODERATE SNOW WILL DEVELOP THIS MORNING AND CONTINUE THROUGH THIS EVENING. * TOTAL SNOW ACCUMULATIONS OF 2 TO 5 INCHES WILL AFFECT AREAS ABOVE 5000 FEET...WITH UP TO 3 INCHES POSSIBLE IN THE SURPRISE VALLEY. * SNOW LEVELS WILL REMAIN NEAR VALLEY FLOORS...BUT COULD RISE AS HIGH AS 5000 FEET FOR A FEW HOURS THIS AFTERNOON. * STEADY LIGHT TO MODERATE SNOW WILL CAUSE TRAVEL DIFFICULTIES ON HIGHWAY 299...AND UNPAVED ROADS IN NORTHERN WASHOE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS AND RECREATIONAL ACTIVITIES. MOTORISTS SHOULD SLOW DOWN AND USE CAUTION. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ GMCGUIRE HTTP://WEATHER.GOV/RENO
000 WWUS45 KREV 041459 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 759 AM PDT SUN OCT 4 2009 NVZ001-041600- /O.CAN.KREV.WS.W.0004.000000T0000Z-091004T1500Z/ MINERAL AND SOUTHERN LYON COUNTIES- INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY 759 AM PDT SUN OCT 4 2009 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WINTER STORM WARNING. LIGHT TO MODERATE SNOW WILL TAPER OFF TO SCATTERED SHOWERS...WITH LITTLE ADDITIONAL ACCUMULATION THROUGH TODAY. ROADS WILL REMAIN SLICK THIS MORNING...SO USE CAUTION WHILE DRIVING. $$ NVZ002-003-041600- /O.CAN.KREV.LE.Y.0001.000000T0000Z-091004T1800Z/ GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITY OF...SPARKS 759 AM PDT SUN OCT 4 2009 ...LAKE EFFECT SNOW ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE LAKE EFFECT SNOW ADVISORY. SNOW SHOWERS WILL CONTINUE ACROSS SOUTH LAKE TAHOE...ALPINE AND DOUGLAS COUNTY THIS MORNING. HOWEVER ADDITIONAL ACCUMULATIONS WILL REMAIN LESS THAN A COUPLE INCHES IN THE TAHOE BASIN AND IN THE MOUNTAINS. $$ CAZ070-NVZ005-042300- /O.CON.KREV.WW.Y.0015.000000T0000Z-091005T0600Z/ SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY- INCLUDING THE CITIES OF...CEDARVILLE...FORT BIDWELL 759 AM PDT SUN OCT 4 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. * AN UNSEASONABLY COLD LOW PRESSURE SYSTEM WILL REMAIN OVER THE SURPRISE VALLEY AND FAR NORTHERN WASHOE COUNTY THROUGH THIS EVENING. LIGHT TO MODERATE SNOW WILL DEVELOP THIS MORNING AND CONTINUE THROUGH THIS EVENING. * TOTAL SNOW ACCUMULATIONS OF 2 TO 5 INCHES WILL AFFECT AREAS ABOVE 5000 FEET...WITH UP TO 3 INCHES POSSIBLE IN THE SURPRISE VALLEY. * SNOW LEVELS WILL REMAIN NEAR VALLEY FLOORS...BUT COULD RISE AS HIGH AS 5000 FEET FOR A FEW HOURS THIS AFTERNOON. * STEADY LIGHT TO MODERATE SNOW WILL CAUSE TRAVEL DIFFICULTIES ON HIGHWAY 299...AND UNPAVED ROADS IN NORTHERN WASHOE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS AND RECREATIONAL ACTIVITIES. MOTORISTS SHOULD SLOW DOWN AND USE CAUTION. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm warning went out at Oct 3, 8:36 PM PDT, 3 hours 28 minutes earlier.
Area forecast discussion, Oct 3, 8:36 PM PDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
836 PM PDT SAT OCT 3 2009
.UPDATE...
A STRONG COLD FRONT WAS MOVING SOUTH ACROSS THE CWA THIS EVENING
WITH GUSTY WINDS AHEAD OF THE FRONT...AND MUCH COOLER TEMPERATURES
AND RAIN AND SNOW SHOWERS BEHIND THE FRONT. THE GUSTY WINDS TODAY
HAVE DECREASED BEHIND THE COLD FRONT...CURRENTLY MOVING INTO MONO
AND MINERAL COUNTIES. ALL WIND ADVISORIES AND RED FLAG WARNINGS
NORTH OF MONO/MINERAL COUNTIES HAVE EXPIRED. LATEST MODEL DATA
CONTINUES TO SUPPORT DEVELOPMENT OF A BAND OF SNOW OVER THE TAHOE
BASIN AND EXTENDING INTO WESTERN NV OVERNIGHT...IN AN AREA OF COLD
UNSTABLE AIR WITH DECENT 700MB CONVERGENCE. CURRENT FORECASTS
HANDLE THIS WELL WITH MENTION OF ACCUMULATIONS RANGING FROM A
DUSTING UP TO 2 INCHES IN WESTERN NV VALLEYS...AND UP TO 4 INCHES
IN THE SIERRA AROUND LAKE TAHOE. FOCUS TURNS TO NORTHERN WASHOE
COUNTY AND THE SURPRISE VALLEY ON SUNDAY WHERE WINTER WEATHER
ADVISORIES ARE IN EFFECT FOR ACCUMULATING SNOW. RC
&&
.FIRE WEATHER UPDATE...
AT 8PM THE FRONT APPEARS TO HAVE MOVED INTO NORTHERN PORTIONS OF
MONO AND MINERAL COUNTIES. STRONG GUSTY WINDS AND LOW RH WILL
CONTINUE SOUTH OF THE FRONT...PROMPTING THE EXTENSION OF THE RED
FLAG WARNING UNTIL 11 PM THIS EVENING FOR ZONES 273 AND 459. LOWER
WIND SPEEDS AND RAPIDLY INCREASING HUMIDITY NORTH OF HIGHWAY 50
HAS ENDED THE CRITICAL FIRE WEATHER CONDITIONS THERE. RC
&&
.PREVIOUS DISCUSSION... /ISSUED 314 PM PDT SAT OCT 3 2009/
SHORT TERM...
COLD FRONT CURRENTLY SITTING FROM SUSANVILLE TO THE BLACK ROCK
DESERT HAS REMAINED NEARLY STATIONARY SINCE THIS MORNING. MAIN LOW
IS JUST REACHING THE CALIFORNIA/OREGON BORDER AND SHOULD START TO
PUSH THE FRONT SOUTH IN THE NEXT COUPLE OF HOURS. ONCE THE FRONT
PASSES SNOW LEVELS WILL QUICKLY LOWER TO 5000 FEET...THEN A
GRADUAL DROP TO VALLEY FLOORS 2-4 HOURS LATER.
WIND FORECAST RIGHT ON TRACK WITH GUSTS AT 40 TO 50 MPH SOUTH OF
DOYLE TO LOVELOCK. RIDGE WIND GUSTS NOW UP IN THE 70-90 MPH RANGE.
WINDS WILL BE AT THEIR STRONGEST IN RENO-TAHOE THE NEXT COUPLE
HOURS AS FLOW ALOFT MAXIMIZED BY THE APPROACHING LOW COMBINES WITH
STRONG SURFACE THERMAL GRADIENT GENERATED BY THE FRONT. FARTHER
SOUTH FOR MONO AND MINERAL COUNTIES WINDS WILL BE STRONGEST THIS
EVENING. WIND ADVISORY THERE WILL HAVE TO BE EXTENDED INTO EARLY
SUNDAY MORNING AS THE FRONT MAY NOT DROP SOUTH OF MONO LAKE UNTIL
AFTER MIDNIGHT.
12Z RUNS FIT THE CONCEPTUAL MODEL FOR THIS EVENT OF THE FRONT
REACHING I-80 THIS EVENING AND PASSING SOUTH INTO MONO AND MINERAL
COUNTIES TONIGHT. THUS DID NOT CHANGE THE FORECAST MUCH EXCEPT TO
INCREASE POPS ALONG US-50...DUE TO GOOD AGREEMENT ON THE LOCATION
THE RAIN/SNOW BAND WOULD INTENSIFY. HIGH RESOLUTION MODELS...SHOW
SHOWERS DEVELOPING DOWNWIND OF TAHOE AND PYRAMID AFTER THE FRONT
PASSES...BUT WINDS DO NOT LOOK FAVORABLE FOR A SUSTAINED LAKE EFFECT
EVENT.
CONFIDENCE ON RAIN AND SNOW AMOUNTS TONIGHT REMAINS ON THE LOW
SIDE AS MODELS STILL HAVING DIFFICULTY WITH THE STRENGTH OF THE
INSTABILITY WITH THE COLD INSIDE SLIDER TYPE SYSTEM. SNOW LEVELS
MAY NOT DROP BELOW 5000 FEET UNTIL AFTER THE RAIN/SNOW ENDS.
LATEST 18Z NAM IS THE MAIN REASON FOR THE LACK OF CONFIDENCE SINCE
IT HAS EXPLODED THE QPF AMOUNTS TO OVER 0.30 INCHES ALONG AND JUST
SOUTH OF US-50 AND 0.70 INCHES ALONG THE SIERRA CREST. THESE
HIGHER AMOUNTS SHOW STRONG LIFT/INSTABILITY WHICH WOULD HELP DROP
SNOW LEVELS TO VALLEY FLOORS MUCH QUICKER.
LOOKING BACK AT THE FEW SREF MAX QPF RUNS FOR TONIGHT...THE 18Z
NAM HAS SIMILAR VALUES SO PERHAPS IT IS THE VERY HIGH END ON THE
REALM OF POSSIBILITIES. RAISES THE CONCERN THERE COULD BE HIGHER
SNOW/RAIN AMOUNTS THAN THE CURRENT FORECAST. STILL THINKING UP 2
INCHES IN THE NEVADA VALLEY FOOTHILLS AND AROUND THE TAHOE
BASIN...WITH 2-4 INCHES IN THE HIGH SIERRA. FAST PACE OF THE
FRONT ONCE IT STARTS MOVING SOUTH SHOULD KEEP SNOW AMOUNTS IN
CHECK.
NEXT CONCERN IS SUNDAY WITH THE LOW SITTING OVER PYRAMID LAKE. TO
THE NORTH MODELS ARE CONSISTENT WITH WRAP AROUND BAND OVER
NORTHERN WASHOE AND SURPRISE VALLEY...THINKING AMOUNTS UP TO 5
INCHES ARE POSSIBLE ABOVE 5000 FEET WITH 1-3 INCHES BELOW 5000
FEET...SO WENT WITH A WINTER WEATHER ADVISORY FOR SUNDAY MORNING
THROUGH SUNDAY EVENING.
ACROSS THE REST OF THE AREA...THE A MOIST AND UNSTABLE COLD POOL
IS OVERHEAD FOR NUMEROUS SHOWERS WITH SNOW LEVELS STRUGGLING TO
GET TO 5000 FEET SUNDAY AFTERNOON. STRONGER SHOWERS DURING THE
AFTERNOON COULD BE MORE ICE PELLETS THAN RAIN OR SNOW. TEMPERATURES
WILL STRUGGLE TO GET OUT OF THE 40S...WITH SOME AREAS STUCK IN THE
30S ALL DAY DUE TO CLOUD COVER.
LOW MOVES EAST OF THE AREA SUNDAY NIGHT AND TAKES THE SHOWER
CHANCES WITH IT. START A SLOW WARM MONDAY AND TUESDAY...BUT WITH
WEAK AND DRY TROUGH OVER THE AREA. BRONG
LONG TERM...WEDNESDAY THROUGH SATURDAY...
RAISED HIGHS A FEW DEGREES FRIDAY AND SATURDAY AND RAISED LOWS
SEVERAL DEGREES IN SOME AREAS THROUGH THE PERIOD. I ALSO COMPLETELY
REMOVED POPS BEYOND THURSDAY.
MOST MODELS AND ENSEMBLES HAVE COME INTO MUCH BETTER AGREEMENT WITH
THE EXITING OF CUTOFF ENERGY OVER SOUTHERN CALIFORNIA NEXT WEDNESDAY
AND THURSDAY. THE ONLY EXCEPTION IS THE 12Z GFS...WHICH EJECTS THE
CUTOFF UP TO A DAY FASTER THAN MOST OTHER GUIDANCE. THIS MEANS
NOTHING AS FAR AS PRECIP...AS ALL MODELS TRACK THE LOW FAR ENOUGH
SOUTH AS TO KEEP OUR CWA DRY. HOWEVER...ON THE TEMPERATURE FRONT IT
DOES AFFECT HOW QUICKLY WE WARM UP FOR THE SECOND HALF OF NEXT WEEK.
I HAVE TRIED TO KEEP US A BIT BELOW THE GFS GUIDANCE WEDNESDAY AND
THURSDAY (ITS FASTER SOLUTION WOULD MEAN WARMER...BUT THE SOLUTION
IS AN OUTLIER) AS A NOD TO THE SLOWER NON-GFS SOLUTIONS WHICH WOULD
FEATURE A COOLER EAST-NORTHEAST FLOW THROUGH THURSDAY.
FRIDAY AND SATURDAY...THE FLOW SHOULD TURN MORE NORTHWEST ALOFT AS
THE REGION WINDS UP BETWEEN AN EASTERN PACIFIC RIDGE AND A NORTHERN
CONUS TROUGH. THIS SHOULD ALLOW A WARM UP TO RIGHT AROUND AVERAGE
(MID 60S TO MID 70S) WITH DRY CONDITIONS PREVAILING. SNYDER
AVIATION...
VERY GUSTY WINDS THIS AFTERNOON AND EVENING WITH LOCATIONS IN THE
LEE OF THE SIERRA REACHING GUSTS IN THE 35-40KT RANGE. RIDGE TOP
WINDS OVER THE SIERRA 40-50 KTS WITH GUSTS 65-80 KTS THIS AFTERNOON
AND EVENING CREATING MODERATE OR HIGHER TURBULENCE. WINDS WILL
DECREASE SIGNIFICANTLY FOR MOST AREAS MID-LATE EVENING AS A COLD
FRONT MOVES THROUGH...ALTHOUGH RIDGE WINDS OVER MONO COUNTY COULD
GUST OVER 50 KTS THROUGH MOST OF SATURDAY NIGHT AS A JET STREAK
MOVES OVERHEAD.
PRECIPITATION-WISE...THE 06Z-12Z SUNDAY PERIOD WILL STILL FEATURE A
BAND OF SIERRA -SN/SN AND -RASN BELOW ABOUT 4500 FEET. THE BAND WILL
LIKELY CRATER VSBYS/CIGS FOR KTRK/KTVL. FOR KRNO...ANY -RASN OR
BRIEF SWITCHOVER TO -SN IN HEAVIER PRECIP IS NOT EXPECTED TO DO MORE
THAN WET THE RUNWAY AS TEMPS WILL BOTTOM OUT IN THE MID 30S.
HOWEVER...IT WILL LIKELY CAUSE SOME MODERATE CIG/VSBY REDUCTION
WHICH WILL SPRING BACK UP AFTER THE PRECIP BAND MOVES SOUTH BY 12Z
SUNDAY.
SCATTERED NUMEROUS RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH
SUNDAY. THERE WILL BE NO ICY RUNWAY ISSUES FOR KRNO/KLOL. FOR
KTRK/KTVL...HEAVIER SNOW SHOWERS COULD CAUSE PATCHY RUNWAY
ACCUMULATIONS THAT MELT QUICKLY AFTER SHOWERS END. SNYDER
FIRE WEATHER...
STRONG COLD FRONT DROPPING SOUTH THROUGH THE AREA CURRENTLY
APPROACHING THE INTERSTATE 80 CORRIDOR. WINDS AHEAD OF THE FRONT
PICKED UP SIGNIFICANTLY AROUND MID-DAY AND WILL CONTINUE THROUGH
THIS AFTERNOON. SOUTHWEST WINDS AHEAD OF THE FRONT WILL BE IN THE 15
TO 30 MPH RANGE WITH GUSTS UP TO 50 MPH. AN ABRUPT WIND SHIFT IS
OCCURRING WITH FRONTAL PASSAGE AS WINDS SWITCH TO THE NORTHWEST OR
NORTH. FRONTAL PASSAGE IS EXPECTED ALONG THE HIGHWAY 50 CORRIDOR BY
5 PM AND THROUGH MOST OF MONO AND MINERAL COUNTIES BY 8 PM.
POST-FRONTAL WINDS WILL STILL BE BREEZY THROUGH SUNSET...HOWEVER
HUMIDITIES WILL RISE QUICKLY WITH MUCH COLDER TEMPS.
RED FLAG WARNINGS CONTINUE SOUTH OF INTERSTATE 80 AS FORECAST. THE
DRY SLOT ALOFT DID NOT DEVELOP AS PREVIOUSLY EXPECTED SO HUMIDITY IN
THE TAHOE BASIN HAS REMAINED ABOVE 20% SO FAR TODAY. CONDITIONS ARE
STILL CRITICAL HOWEVER WITH STRONG GUSTY WINDS AND THE HEAVIER FUEL
TYPE THERE. WINDS WERE SLOWER TO PICK UP OVER THE GREAT BASIN ZONES
HOWEVER THERE WILL STILL BE A 3-5 HOUR WINDOW OF CRITICAL WINDS AND
LOW HUMIDITY THIS AFTERNOON AND EVENING...FOLLOWED BY THE ABRUPT
FRONTAL PASSAGE. JORDAN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 5 AM TO 11 PM PDT SUNDAY FOR NVZ005.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR NVZ459.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR NVZ001.
CA...WINTER WEATHER ADVISORY FROM 5 AM TO 11 PM PDT SUNDAY FOR CAZ070.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ273.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ073.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Local storm report, Oct 4, 12:04 AM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1204 AM PDT SUN OCT 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM SNOW SOUTH LAKE TAHOE 38.94N 119.98W
10/03/2009 M1.0 INCH EL DORADO CA NWS EMPLOYEE
1.0 INCH OF SNOWFALL WAS REPORTED ON GRASSY SURFACES IN
THE SOUTH LAKE TAHOE AREA. SNOWFALL IS CURRENTLY NOT
ACCUMULATING ON ROADWAYS.
1156 PM SNOW 13 S YERINGTON 38.80N 119.16W
10/03/2009 M2.0 INCH LYON NV TRAINED SPOTTER
SPOTTER REPORTED 2.0 INCHES ON ALL SURFACES WITH 3.0-4.0
INCHES OF SNOWFALL ON GRASSY SURFACES AND VEHICLES AT
4275 FEET. ACCUMULATION STARTED AT 1030 PM. SPOTTER ALSO
REPORTED A POWER OUTAGE.
&&
MCGUIREThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 3:00 AM PDT | Lake Effect Snow Advisory | REV | Douglas, Lyon, Storey, Washoe | 5 hr |
Nearby
Winter Storm Warnings in Nevada, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.